Alert archive / Nebraska / Frost Advisories in 2020

Frost Advisory 1, NWS North Platte, NE

May 7, 202026 counties in Nebraska

NWS North Platte, NE issued this frost advisory at May 7, 2020, 1:59 PM MDT for 26 counties in Nebraska. It took effect at May 8, 2020, 3:00 AM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 7, 2020, 1:59 PM MDT (19:59 UTC)
In effect from
May 8, 2020, 3:00 AM MDT
Expired
May 8, 2020, 8:00 AM MDT
In force
5 hr
Issued by
NWS North Platte, NE
All 26 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
702 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WWUS73 KLBF 071959
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
259 PM CDT Thu May 7 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-080400-
/O.NEW.KLBF.FR.Y.0001.200508T0900Z-200508T1400Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, 
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood,
Cody, Eli, Merriman, and Kilgore
259 PM CDT Thu May 7 2020 /159 PM MDT Thu May 7 2020/

...FROST ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT
/8 AM MDT/ FRIDAY...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Portions of central, north central, panhandle, 
  southwest and west central Nebraska.

* WHEN...From 4 AM CDT /3 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
652 
WWUS73 KLBF 080815
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
315 AM CDT Fri May 8 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-081400-
/O.CON.KLBF.FR.Y.0001.200508T0900Z-200508T1400Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, 
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood,
Cody, Eli, Merriman, and Kilgore
315 AM CDT Fri May 8 2020 /215 AM MDT Fri May 8 2020/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Portions of central, north central, panhandle, 
  southwest and west central Nebraska.

* WHEN...From 4 AM CDT /3 AM MDT/ to 9 AM CDT /8 AM MDT/ Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
168 
WWUS73 KLBF 081410
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
910 AM CDT Fri May 8 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-081515-
/O.EXP.KLBF.FR.Y.0001.000000T0000Z-200508T1400Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, 
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood,
Cody, Eli, Merriman, and Kilgore
910 AM CDT Fri May 8 2020 /810 AM MDT Fri May 8 2020/

...FROST ADVISORY HAS EXPIRED...

The frost advisory which was in effect for western and north
central Nebraska has expired.

$$

Roberg

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this frost advisory went out at May 7, 1:58 PM MDT, 1 minute earlier.

Area forecast discussion, May 7, 1:58 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service North Platte NE
258 PM CDT Thu May 7 2020

.SHORT TERM...(This evening through Friday night)
Issued at 252 PM CDT Thu May 7 2020

Active weather is expected late this afternoon and into tonight as a
mid-level wave tracks across the central Plains. This trough and
resulting surface low pressure will bring a large area of rain
across portions of northern and north central Nebraska. This area of
moisture will be combating a large area of dry air just to the
southwest keeping much of southwest Nebraska dry tonight. Concern
lies in how sufficient the dry air can keep moisture out of the
southwest. For now, will keep locations south of a line from Lisco
to Farnam dry this evening. North of this line, precipitation in the
form of rain and isolated thunderstorms are possible. Locations
further north and east have the best chance to see significant
rainfall. With minimal instability (under 500 J/kg), any
thunderstorms that develop are not expected to be severe. Heavy
rainfall, brief gusty winds up to 30-40 mph, and occasional
lightning will be the main concerns.

Strong high pressure will then build south out of Canada into the
northern and central Plains early Friday morning. This high will
bring not only dry weather, but cooler temperatures into the region.
Overnight low temperatures will easily drop into the low to mid 30s
tonight. With light winds combined with this cooler air, frost is
likely across the region. Will issue a frost advisory this afternoon
for the entire forecast area. While the advisory will cover all of
north central Nebraska, frost development will likely be patchy
frost expected. During Friday 850mb temperatures will continue to
hover in the -2 to 2 degree C range resulting in surface
temperatures to only be in the upper 50s to low 60s. Coldest
temperatures will be across north central Nebraska as strong cold
air advection impacts that area the hardest.

.LONG TERM...(Saturday through Thursday)
Issued at 252 PM CDT Thu May 7 2020

The high pressure will slowly drift south and east through Saturday
keeping conditions dry but cooler. A weak low pressure system could
impact portions of the region on Saturday. Instability of the
environment is very low with CAPE values below 300 J/kg and mid-
level lapse rates below 7 C/km. Have opted to leave out a mention of
thunderstorms at this time due to lack of instability. Will continue
to monitor the environment over the next couple days to see if
thunderstorm potential increases.

Otherwise, dry conditions return through Sunday night as high
pressure returns. Colder air will continue through the weekend,
resulting in another chance for frost development on Saturday night.
Those with sensitive outside plants or animals will need to take
extra precautions to protect them.

Active weather returns for early next week. Very cold air moving
into the region Monday will result in the chance of some wet
snowflakes to fall early Monday morning. As temperatures rise
throughout the day Monday, precipitation will change back to all
rain for the rest of Monday and into Monday night. A few isolated
locations across Sheridan and Garden counties may see some wet
snowflakes once again Monday night, but confidence remains low.
Active weather continues through mid-week as a series of
disturbances impacts the area. Isolated thunderstorm chances return
once again on Wednesday. Confidence is low in severe potential for
these mid-week storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu May 7 2020

A clipper type system will move across western Nebraska this
afternoon and evening. Winds this afternoon will become northwest
near 32015g25KT at the KLBF and KVTN terminals by 20Z, becoming
more northerly by this evening. There will also be scattered
showers moving across north central and central Nebraska through
this evening. A few thunderstorms are also possible, but not
included in the KVTN TAF attm. A period of MVFR ceilings is
expected this evening at KVTN and from 05Z-08Z at KLBF. Skies will
clear out from north to south across western Nebraska after
midnight as winds become light northerly.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 4 AM CDT /3 AM MDT/ to 9 AM CDT /8 AM MDT/
Friday for NEZ004>010-022>029-035>038-056>059-069>071-094.

&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Roberg
Hazardous weather outlook, May 7, 10:06 AM MDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1106 AM CDT Thu May 7 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-081615-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1106 AM CDT Thu May 7 2020 /1006 AM MDT Thu May 7 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated thunderstorms are possible this afternoon and early
evening across north central and central Nebraska. The risk of
strong or severe storms is low. Clearing skies tonight, with
widespread frost expected across portions of north central
Nebraska.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Widespread frost expected Friday morning across portions of north
central Nebraska.

Unseasonably cool weather continues Friday through Tuesday with
patchy to widespread morning frost possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:35 AM MDTSpecial Weather StatementLBFGosper10 min

Nearby

Frost Advisories in Nebraska, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.